uu.seUppsala University Publications
Change search
ReferencesLink to record
Permanent link

Direct link
Polytherapy with hERG-blocking antiepileptic drugs: Increased risk for embryonic cardiac arrhythmia and teratogenicity
Uppsala University, Disciplinary Domain of Medicine and Pharmacy, Faculty of Medicine, Department of Medical Cell Biology.
Show others and affiliations
2007 (English)In: Birth defects research. Clinical and molecular teratology, ISSN 1542-0752, E-ISSN 1542-0760, Vol. 79, no 8, 595-603 p.Article in journal (Refereed) Published
Abstract [en]

BACKGROUND: The antiepileptic drugs (AEDs) phenytoin, phenobarbital, dimethadione, and carbamazepine cause a similar pattern of malformations in humans, with an increased risk after polytherapy. The teratogenicity has been linked to cardiac rhythm disturbances and hypoxic damage as a consequence of their common potential to inhibit a specific potassium ion current (IKr). The IKr is of major importance for embryonic cardiac repolarization and rhythm regulation. This study investigated whether these AEDs cause irregular rhythm and if various combinations of AEDs result in higher arrhythmia risk than exposure to a single AED. METHODS: The effects on heart rhythm of a single AED (monotherapy), and of various combinations (polytherapy) of AEDs, in gestational day 10 C57BL mouse embryos in culture were analyzed and graphically illustrated during a 25 s recording with a digitalization technique. RESULTS: All of the studied AEDs caused increased intervals between heartbeats (resulting in bradycardia) and large variations in the interval between heartbeats (resulting in irregular rhythm) in a concentration-dependent manner in cultured mouse embryos. Dimethadione caused irregular rhythm at concentrations within and phenytoin slightly above the therapeutic ranges. Polytherapy resulted in more substantial prolongation of the mean interval between heartbeats (>60 ms) than monotherapy at clinically relevant concentrations. CONCLUSIONS: The results suggest that polytherapy more than monotherapy causes substantial prolongation of the cardiac repolarization, a marker associated with high risk of developing irregular rhythm during longer exposure periods (days to months). This supports the idea that the increased risk for malformations following polytherapy is linked to an increased risk for cardiac rhythm disturbances.

Place, publisher, year, edition, pages
2007. Vol. 79, no 8, 595-603 p.
Keyword [en]
polytherapy, phenytoin, phenobarbital, dimethadione, carbamazepine, antiepileptics, teratogenicity, hERG, embryonic arrhythmia, hypoxia-reoxygenation damage
National Category
Medical and Health Sciences
URN: urn:nbn:se:uu:diva-104726DOI: 10.1002/bdra.20378ISI: 000248876800004PubMedID: 17584909OAI: oai:DiVA.org:uu-104726DiVA: diva2:220080
Available from: 2009-05-29 Created: 2009-05-29 Last updated: 2011-01-27Bibliographically approved

Open Access in DiVA

No full text

Other links

Publisher's full textPubMed
By organisation
Department of Medical Cell BiologyDepartment of Pharmaceutical Biosciences
In the same journal
Birth defects research. Clinical and molecular teratology
Medical and Health Sciences

Search outside of DiVA

GoogleGoogle Scholar

Altmetric score

Total: 170 hits
ReferencesLink to record
Permanent link

Direct link